MAUDE Adverse Event Report: COOK INC FLEXOR BALKIN GUIDING SHEATH; DYB INTRODUCER, CATHETER

COOK INC FLEXOR BALKIN GUIDING SHEATH; DYB INTRODUCER, CATHETER
Model Number N/A
Medical Device Problem Code Material Separation (1562)
Health Effect - Clinical Code No Code Available (3191)
Date of Event 05/09/2016
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Pt identifier) unknown as not provided.Patient age at time of event was not provided.Weight) unknown as not provided.(b)(4).Event is currently under investigation.
 
Event or Problem Description
The patient had bilateral iliac stents.Due to the patient having previous surgery, there was scar tissue at access site.The physician had to use 9 fr.Dilator to fit 7fr.Sheath in access site.Calcification was noted to be present in arteries.After the procedure was complete, the physician attempted to remove the device; however, upon pulling back on the sheath, resistance was felt.Due to the known anatomy, the doctor pulled harder on the sheath.The sheath separated at the distal end and upon pulling, the remaining separated portion of the device, it began to uncoil.Removal of the device was unsuccessful by the physician and the patient was eventually admitted to surgery.A cut down was performed to successfully remove the separated device.Email received (b)(6) 2016: physician's statement "i was removing the 7 french balkin sheath prior to closing.The sheath came apart at the skin edge.It had pulled in two leaving only the braided wire.I was able to put the sheath dilator in over the wire to tamponade the bleeding and grabbed the remnant sheath with hemostats, but it also came apart.Eventually physician came for a cut down to expose more of the sheath.I put a balloon through and used that as a "fogerty" to help pull the rest of the broken sheath out.I feel that the sheath was defective to come apart that easily." a cut down was performed to successfully remove the separated device.A section of the device did not remain inside the patient's body.According to the initial reporter, the patient did not experience any adverse effects due to this occurrence.
 
Additional Manufacturer Narrative
(b)(4).Evaluation- a review of the instructions for use and quality control was conducted during the investigation.The product was not returned for investigation, however a photograph of the complaint was returned for review.At this time there is not enough information to determine root cause.However, it is feasible to suggest that with the calcification of the arteries, and the scar tissue that when the sheath was pulled on it was more pressure then what was intended.Per quality control documentation, incoming vendor inspection flexor sheath tubing: " inspect all sections 100%.Ensure that there is no coil separation or breakage.Ensure correct inside and outside diameter of tubing.Inspection method: level i, measure outside diameter with calipers and for measure outside diameter with a checker ring.Checker ring must be 0.001¿ larger than specified maximum outside diameter.Shaft must accept the checker with little resistance.Check the inside diameter with appropriate checker gauge.Insure material is free from surface defects, bumps, bulges, and protruding coils between 5 mm proximal from proximal end of coil and 2 mm distal from distal end of coil.Inspection method: level ii, visually examine using magnifying light and feel." per quality control documentation, final inspection for flexor¿ check-flo ii introducer: " inspect all sections 100%.Inspect sheath.Confirm correct size and type of material has been used.Inspection method: level i, measure outside diameter of tubing with calipers.Visually compare remainder of order.Confirm correct length of sheath and dilator.Inspection method for special curved sheaths: manufacturing is responsible for length and transition.Inspection method for standard straight sheaths: measure with meter scale.Confirm distal tip of sheath is sanded and free of rough edges.Inspection method: visually examine and feel sheaths distal tip for smoothness.Confirm smooth transition between sheath and dilator at sheaths distal end.Inspection method: insert distal end of dilator into distal end of sheath.Confirm surface of sheath is free of excessive dents, bumps or scratches.Inspection method: visually examine and manually feel.The ifu was reviewed, and states that: "upon removal from package, ensure the inner diameter (id) of the introducer is appropriate for the maximum diameter of the instrument or catheter to be introduced.Do not attempt to insert or withdraw the wire guide if resistance is felt." "warning: before withdrawing the sheath through tortuous anatomy, insert the introducer dilator to avoid possible breakage." quality engineering risk assessment was used to assess the risk of this complaint.The addition of this complaint does not change the conclusion that no further risk reduction is required.Based on this investigation, we are unable to determine with certainty the root cause for the reported difficulty.The appropriate internal personnel have been notified and we are continuing to monitor complaints for similar events.
 
Event or Problem Description
The patient had bilateral iliac stents.Due to the patient having previous surgery, there was scar tissue at access site.The physician had to use 9 fr.Dilator to fit 7fr.Sheath in access site.Calcification was noted to be present in arteries.After the procedure was complete, the physician attempted to remove the device; however, upon pulling back on the sheath, resistance was felt.Due to the known anatomy, the doctor pulled harder on the sheath.The sheath separated at the distal end and upon pulling, the remaining separated portion of the device, it began to uncoil.Removal of the device was unsuccessful by the physician and the patient was eventually admitted to surgery.A cut down was performed to successfully remove the separated device.Email received 10may2016: physician's statement "i was removing the 7 french balkin sheath prior to closing.The sheath came apart at the skin edge.It had pulled in two leaving only the braded wire.I was able to put the sheath dilator in over the wire to tamponade the bleeding and grabbed the remnant sheath with hemostats, but it also came apart.Eventually physician came for a cut down to expose more of the sheath.I put a balloon through and used that as a "fogerty" to help pull the rest of the broken sheath out.I feel that the sheath was defective to come apart that easily." a cut down was performed to successfully remove the separated device.A section of the device did not remain inside the patient's body.According to the initial reporter, the patient did not experience any adverse effects due to this occurrence.

Brand Name
FLEXOR BALKIN GUIDING SHEATH
Common Device Name
DYB INTRODUCER, CATHETER
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key5691863
Report Number1820334-2016-00372
Device Sequence Number13560761
Product Code DYB
UDI-Device Identifier00827002103849
UDI-Public(01)00827002103849(17)190215(10)6736554
Combination Product (Y/N)N
Initial Reporter StateIN
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 05/10/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model NumberN/A
Device Catalogue NumberKCFW-7.0-38-40-RB-BLKN
Was Device Available for Evaluation? No
Was the Report Sent to FDA? No
Distributor Facility Aware Date05/09/2016
Device Age3 MO
Event Location Hospital
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 05/10/2016
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date06/01/2016
Supplement Report FDA Received Date08/31/2016
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;